Discussions By Condition: I cannot get a diagnosis.

thyroid - weird reaction to high tsh levels

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: KathiSharpe
  • August 3, 2009
  • 03:25 PM

I'm hoping that someone here can give me some ideas and direction for when I talk to my new doctor.

I am an otherwise healthy woman, 39 years old, exercise twice a week (new regimen). 5'2" and 200lbs. Three years ago I weighed around 120lbs and had maintained that weight my whole life.

I have been hypothyroid for years, fairly well controlled by medication until recently (TSH between 2 and 5 on levothroid), and relatively asymptomatic. I was also recently diagnosed with PCOS (polycystic ovarian syndrome) - something the doctor says I would have had my whole adult life. She prescribed progesterone pills, which help my symptoms somewhat. However, my testosterone is still very high, plus my thyroid is no longer well-controlled, so I am being sent for an endocrinologist consult.

In the spring I had terrible stomach pains and I "knew" it was related to the levothroid. I was also feeling very weak - it's hard to describe, but I'd go to move, or pick up something light, and suddenly I felt like my muscles weren't capable of doing the work.

At the time, my TSH also dropped to nearly 0.0 - something it's never done. I felt so bad I asked the doc to hospitalize me until On a whim, I stopped taking my levothroid. Within two weeks I had no stomach pains and - interestingly - I felt great for the first time in years.

I wasn't tired. I wasn't sluggish. I wasn't slightly depressed. Tons of energy. And I started losing weight.

My TSH promptly went up to 91!! But with it "outrageously high" (my doctor's words) I felt wonderful.

The doc put me on synthroid 125mcg - slightly different from levothroid and a little less (I had been on 150mcg). He said that no matter how bad I feel taking it, I NEED to take it. So I humored him - and within two weeks all symptoms returned. Exhausted, run down, gaining weight, dry itchy skin, and just generally feeling ill... PLUS my stomach was hurting so badly that I just couldn't take any more. Knowing that I'll see the endocrinologist in a few weeks, I stopped taking it again.

BANG! I feel wonderful. No stomach pain, no lethargy, and I've effortlessly lost nearly 7 pounds. In fact some days I feel like I've got a little bit too much energy.

The only troubling symptoms I'm having are extremely dry eyes (which I know is a hypothyroid symptom) and extreme sensitivity to sunlight (I got a bad burn in 30 minutes with SPF45 sunscreen yesterday). I've never been photosensitive before... in fact, I used to go all summer without getting a significant tan, let alone a sunburn, and that with being outside every day!

I'm not currently taking any meds or supplements except a daily multivitamin, and I take the progesterone for the first twelve days of each month.

So my two questions are this:

Has anyone ever heard of this weird "opposite" effect with TSH levels before? The levels show extreme hypothyroidism but my body feels like it might be a bit hyperthyroid!


Could the sudden sun sensitivity be connected to either the TSH or testosterone levels? If not, any idea what could be causing it?

Thanks for any help, suggestions, or direction!

Reply Flag this Discussion

1 Replies:

  • Hi, Kathi -I would ask the endocrinologist about autoimmune diseases such as Grave's Disease or Hashimoto's Disease. I am not an expert by any means, but was diagnosed with Graves Disease about 8 months ago. I had become very tired, weak muscles, lots of gastrointestinal distress, hair loss and symptoms of menopause like hot flashes, plus nervousness all the time. I was not losing weight, which is typical with the related hyperthyroidism, but was craving carbs and salt and general junk food without much weight gain. I actually finally went to the doctor because I thought I was starting menopause and might have a food sensitivity such as to gluten. I can tell you that I have had dry eyes most of my adult life and starting experience sun sensitivity a couple of years before my diagnosis. I would develop a terrible sun rash if I spent more than a few minutes outside. I would also have days where I felt like the energizer bunny followed by a day where I didn't want to get out of bed. One of the lesser discussed symptoms I learned is a feeling of disorganization and problems with short term memory. You may have lots of energy, but are you experiencing a lot of senior moments where you can't remember why you walked in a room, forgetting appointments, etc. ? Two symptoms of Graves that are blatant are changes in the eyes, particularly protruding eyeballs, and tremors in the fingers. I believe what causes the tired feeling over time is because all your organs are working double-time due to hyperthyroidism. You may get a racing heart beat and feel a burst of energy, but then hit a wall of sudden exhaustion. Over time you can start to feel on edge and kind of neurotic and paranoid, which also leads to depression. Untreated, the stress on the organs can cause permanent damage, which may be why your doctor has urged you to stay on the medication. One of the challenges is finding the right dose of the right medication. You can spend some time swinging between hyper and hypo thyroidism. And, just when you think you've found the right dose, other changing in body chemistry caused by weight gain/loss, eating habits, exercise, re-adjusting to normalcy/remission, etc. may cause your thyroidism to change and require yet another increase or decrease in dosage. I have read that this roller-coaster of managing the disease can be the most frustrating part of dealing with an autoimmune disease. Here's a link that gives some of the common symptoms and some of the autoimmune diseases they can be associated with them. I hope this is helpful to you.http://thyroid.about.com/cs/endocrinology/l/blchecklist.htmHere is also something I found online at http://www.thyroidmanager.org/Chapter10/10_clinical.htmNote that it talks about a sense of healthiness and exhilaration. SYMPTOMS AND SIGNS OF GRAVES’ DISEASE AND THYROTOXICOSISIn patients with Graves' disease, the ocular changes, lymphoid hyperplasia, localized abnormalities of skin and connective tissue (e.g., acropachy) and the goiter itself represent parts of the autoimmune syndrome. The remainder of the changes appear to be entirely attributable to an excess of thyroid hormone. Certain systems or organs (e.g., the muscles and cardiovascular system) play paramount roles in the disease, but as far as can be determined, these changes are all fundamentally related to and dependent on the excessive serum concentration of thyroid hormones.Often the presenting symptoms are weight loss, weakness, dyspnea, palpitations, increased thirst or appetite, hyperdefecation, irritability, profuse sweating, sensitivity to heat or increased tolerance to cold, or tremor. Occasionally, prominence of the eyes or diplopia is the apparent symptom, and goiter may long antedate all other manifestations. Often a relative or friend notices eye signs, goiter, or nervous phenomena before the patient is conscious of any departure from his or her usual status. This asymptomatic phase of thyrotoxicosis is more commonly found in men and children. The excess of thyroid hormone produces an intoxication that in some persons takes the form of exhilaration. They may feel not only healthy but healthier than usual at a time when they are displaying unmistakable objective evidence of thyrotoxicosis. In older patients particularly, the symptom or symptoms may point to the heart more than to any other part of the body, "thyrotoxicosis masquerading as heart disease."I recently met a woman with a rare form of thyroid cancer who urged me to see an endocrinologist who specializes in thyroid disease. Apparently, most endocrinologists are specialists in diabetes or arthritis. I think this is good advise for all of us. Stayed inspired and you'll get through this trying time!
    Anonymous 42,789 Replies
    • August 21, 2009
    • 07:16 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?